Texas, 2012

Damaging Winds in Texas, June 12, 2012

June 12, 2012 · NWS EWX · 3 events in 2 counties and zones

A weak cold front moved into central Texas and produced a mesoscale convective system that sent an outflow boundary into the eastern part of south central Texas. This boundary triggered thunderstorms that produced severe wind gusts in Bastrop and Lee Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A weak cold front moved into central Texas and produced a mesoscale convective system that sent an outflow boundary into the eastern part of south central Texas. This boundary triggered thunderstorms that produced severe wind gusts in Bastrop and Lee Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 12, 2:04 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 12, 2:04 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
304 PM CDT TUE JUN 12 2012

.DISCUSSION...
STRONG CONVECTIVE DEVELOPMENTS MOVING SOUTH ACROSS CENTRAL TEXAS AT
MID AFTERNOON WILL CONTINUE TO WORK THEIR WAY SOUTH SOUTHEAST INTO
CENTRAL TEXAS TOWARDS LATE AFTERNOON. LOOKS LIKE THEY WILL BE
MAINTAINED IN THE TEETH OF THE LOW LEVEL SOUTHERLY FLOW WITH
DEWPOINTS IN THE 70S...MOVING INTO AN ENVIRONMENT IN WHICH THERE
WILL BE RESULTANTLY HIGH CAPES (GREATER THAN 3000 J/KG).
THUS...PROPAGATION OF STRONG TO SEVERE STORMS ARE FORECAST INTO
OUR NORTHERN CWA BY LATE AFTERNOON. THESE STORMS WILL CONTINUE TO
PROPAGATE SOUTH AND EVEN TO THE SOUTHWEST THIS EVENING AS THE
AIRMASS TO THE EAST COOLS AND SOUTH TO SOUTHEAST WINDS INCREASE
WITH THE INCREASING LOW LEVEL PRESSURE GRADIENT. THE MAIN THREAT
WILL BE DAMAGING WINDS BUT CANNOT RULE OUT LARGE HAIL AND AN
ISOLATED TORNADO WITH RIGHT MOVING SUPER-CELL FORECAST MOVEMENT
SOUTHWEST IN THE DIRECTION OF HIGH CAPE. THE MCS SHOULD BE
DIMINISHING OVERNIGHT WITH SOME RESIDUAL SHOWERS OVER SOUTHERN AND
EASTERN SECTIONS TOMORROW. HEIGHTS ALOFT SHOULD LOWER TOMORROW
BUT WITHOUT ANY ORGANIZED LOW LEVEL BOUNDARIES...ORGANIZED
CONVECTION OTHER THAN RESIDUAL SHOWERS AND SEA BREEZE ACTIVITY ARE
EXPECTED. THE LOWERED FORECAST HEIGHTS WILL ALSO LOWER HIGH
TEMPERATURES A FEW DEGREES FROM WHAT THEY WERE TODAY...STILL
SLIGHTLY ABOVE NORMAL FOR THIS TIME OF YEAR. A CONTINUED GRADUAL
LOWERING OF HEIGHTS ALOFT THROUGH THE LATTER HALF OF THE WEEK WILL
MEAN HIGH TEMPERATURES RETURNING TO NORMAL LEVELS. AS THE CENTER
OF THE UPPER RIDGE MIGRATES INTO THE MIDWEST U.S. LATE IN THE
WEEK...EASTERLIES BECOME DOMINANT OVER THE GULF...INCREASING THE
CHANCES FOR SEA BREEZE CONVECTION MAKING IT INTO OUR CWA. BY
FRIDAY...HEIGHTS ALOFT WILL DECREASE ENOUGH FOR SOME SEA BREEZE
CONVECTION WORKING ITS WAY INTO OUR SOUTHEAST CWA. DITTO ON
SATURDAY AS SEA BREEZE CONVECTION IS AGAIN POSSIBLE MAINLY OVER
EASTERN PORTIONS. THE UPPER RIDGE BUILDS BACK LATE IN THE WEEKEND
PERIOD SO SUNDAY'S HIGHS WILL RISE AGAIN TO SLIGHTLY ABOVE
SEASONAL LEVELS...WITH SOME SEA BREEZE ACTIVITY AGAIN POSSIBLE
ALONG THE COASTAL PRAIRIES. ANOTHER DISTURBANCE MAY SKIRT OUR
NORTHERN CWA EARLY NEXT WEEK (TUESDAY) BUT TOO EARLY TO TELL
WHETHER OR NOT THE SYSTEM WILL DIG FAR ENOUGH TO AFFECT US.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  94  75  94  75 /  30  10  -   -   10
AUSTIN BERGSTROM INTL AIRPORT  74  95  74  95  73 /  30  10  -   -   10
NEW BRAUNFELS MUNI AIRPORT     73  94  72  94  73 /  20  -   -   -   -
BURNET MUNI AIRPORT            73  93  73  93  73 /  40  -   -    0  10
DEL RIO INTL AIRPORT           78  99  77  97  77 /  -   -   -   -   -
GEORGETOWN MUNI AIRPORT        73  93  73  93  74 /  30  10  -   -   10
HONDO MUNI AIRPORT             74  97  73  96  74 /  10  20  -   -   -
SAN MARCOS MUNI AIRPORT        74  93  74  93  74 /  20  10  -   -   -
LA GRANGE - FAYETTE REGIONAL   74  93  73  92  73 /  30  20  -   -   -
SAN ANTONIO INTL AIRPORT       76  94  76  94  76 /  20  20  -   -   -
STINSON MUNI AIRPORT           75  96  75  96  75 /  20  20  -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

MESOSCALE/AVIATION...18
SYNOPTIC/GRIDS...02
PUBLIC SERVICE/DATA COLLECTION...33
Hazardous weather outlook, Jun 12, 3:11 PM CST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
411 PM CDT TUE JUN 12 2012

TXZ171>173-183>194-202>209-217>225-228-132115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
411 PM CDT TUE JUN 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER MOST OF SOUTH
CENTRAL TEXAS...OR GENERALLY NORTH AND EAST OF A DEL RIO TO
KENEDY LINE. PRIMARY SEVERE THREATS ARE FOR DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 12, 3:15 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
415 PM CDT TUE JUN 12 2012

TXZ172-173-122215-
BURNET-WILLIAMSON-
415 PM CDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BURNET AND NORTHWESTERN
WILLIAMSON COUNTIES UNTIL 515 PM CDT...

AT 412 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR COPPERAS COVE...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BERTRAM...
  SHADY GROVE...
  BRIGGS...
  FLORENCE...
  JARRELL...
  ANDICE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Jun 12, 4:26 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
526 PM CDT TUE JUN 12 2012

TXZ194-122315-
LEE-
526 PM CDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEE COUNTY UNTIL 615 PM
CDT...

AT 525 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR TANGLEWOOD...OR 6 MILES NORTH OF
LEXINGTON...MOVING SOUTH AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LEXINGTON...
  FEDOR...
  DIME BOX...
  LEO...
  OLD DIME BOX...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

The radar

The Ft Hood radar (KGRK), 55 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
June 12, 4:50 PM CST
Where
Lee County, Fedor
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
30.320, -97.050

A thunderstorm produced wind gusts estimated at 50 mph that broke tree limbs up to six inches in diameter.

Thunderstorm Wind, Bastrop

When
June 12, 5:00 PM CST
Where
Bastrop County, 0.74 mi NW of Mc Dade
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
30.287, -97.239

A thunderstorm produced wind gusts estimated at 50 mph the broke several one to three inch tree limbs near the intersection of Waco and Brown Rds. in the town of McDade.

Thunderstorm Wind, Lee

When
June 12, 5:40 PM CST
Where
Lee County, 1.51 mi NNW of Northrup
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.120, -96.980

A thunderstorm produced wind gusts estimated at 58 mph that blew down several large Oak trees blocking FM 448 at FM 2239.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376273, 376274, 376275.